April 13, 2003
All three drugs are used to treat different viral infections. What they all have in common is the potential to cause some degree of kidney damage.
In at least one clinical trial, about 5 percent of tenofovir users developed this problem. However, it is important to keep in mind that people who get enrolled in clinical trials for the testing of HIV drugs usually do not have other serious underlying medical conditions. In the real world outside of a clinical trial, people with HIV/AIDS (PHAs) can have other health-related issues, such as co-infections, complex treatment regimens and many years of exposure to therapies -- all of which may increase the risk of side effects.
Tenofovir users can develop higher-than-normal levels of creatinine in their blood and urine, suggesting kidney damage. Laboratory tests may also detect less-than-normal phosphorus levels in the blood, another consequence of kidney damage.
Questions remain as to what proportion of tenofovir users is at risk for kidney damage. To try to answer this question, researchers in Vancouver, British Columbia, collected and analyzed data from patients attending HIV clinics and who were in an expanded access program for tenofovir. A research team member made a presentation about this study at CAHR.
The study team compared data from 322 patients who used tenofovir to data collected from 430 other patients who used the nucleoside analogue abacavir (ABC, Ziagen). What makes the researchers' work interesting is how they assess kidney damage. The Vancouver researchers consulted kidney specialists, who told them that creatinine levels greater than 1.5 times each patient's normal values should suggest that kidney damage was occurring. This way of reporting kidney damage is different from that seen in clinical trials of tenofovir. In those trials, attention was drawn to creatinine levels if they were so high they were judged to be "severe" or "potentially life-threatening." This can also be described as grade 3 or grade 4 elevations in creatinine.
After listening to the presentation, another researcher from Vancouver in the audience announced that a patient in that city had been recently hospitalized and later died as a result of complications from severe kidney damage related to tenofovir use.
About 10 percent of tenofovir users and about 20 percent of abacavir users in this study had previously used the protease inhibitor indinavir (Crixivan) which is also processed by the kidneys. However, exposure to indinavir was not a factor in the development of the kidney problems seen in this study.
Another factor for kidney damage was having a low CD4+ cell count. It was not clear how or why this could increase the risk of kidney damage. Some speculations: It is possible that people with low CD4+ counts were more ill than other patients and therefore more susceptible to drug side effects. Also, patients with low CD4+ cells could be exposed to more drugs (both for HIV and related complications), again increasing the risk for toxicity. However these theories are unproven.